North Carolina, 2009

Damaging Wind in North Carolina, May 31, 2009

May 31, 2009 · NWS RNK · 1 event in 1 county or zone

A strong area of low level winds combined with a disturbance passing across the Central Appalachians to generate an isolated thunderstorm with damaging winds, during the early morning of the 31st of May.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong area of low level winds combined with a disturbance passing across the Central Appalachians to generate an isolated thunderstorm with damaging winds, during the early morning of the 31st of May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 31, 3:05 AM EST, 2 hours 55 minutes earlier.

Area forecast discussion, May 31, 3:05 AM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
405 AM EDT SUN MAY 31 2009

.SYNOPSIS...
A COLD FRONT CROSSES VIRGINIA TODAY WITH AN UPPER LEVEL
DISTURBANCE. A RIDGE OF HIGH PRESSURE WILL STRENGTHEN AT THE
SURFACE AND ALOFT TONIGHT THROUGH EARLY NEXT WEEK. A SLOW MOVING
COLD FRONT SINKS INTO THE MIDDLE ATLANTIC WEDNESDAY AND THURSDAY
OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
WIDESPREAD SHWS AND TSTORMS WILL CONTINUE THROUGH TONIGHT...SOME
OF WHICH POSSIBLY PRODUCING DMGG WIND GUSTS ATTM ALONG THE NEW
RIVER VALLEY. HOWEVER...STORMS ARE WEAKENING AS THEY TREK INTO THE
PIEDMONT. WATER PROBLEMS REMAIN A CONCERN ESPECIALLY ALONG SE WEST
VA WITH TRINAING STORMS AND 3HR FFG ONLY ABOUT 1.25 INCHES. SOME
SPOTS WHICH EXPERIENCED MUDSLIDES EARLIER THIS WEEK PROBABLY STILL
MOIST AND COULD HAVE SIMILAR PROBLEMS AGAIN. POTENT CLIPPER/SHRTWV
TYPE SYSTEM INTERACTING WITH LATE SPRING WARMTH AND MOISTURE
PRODUCING QUITE A PATH OF SVR WX THROUGH WEST VA THIS NIGHT.
ACTIVITY SHOULD DECREASE TOWARDS SUNRISE...BUT STILL GOOD
INSTABILITY ALONG THE PIEDMONT...ALBEIT WITHIN A DRY PROFILE.
HOWEVER...WILL STILL KEEP SLT CHC POPS FOR ISOLATED STORMS ALONG
THE SOUTHSIDE THIS AFTERNOON CONSIDERING...ALTHOUGH MODELS ARE
DRY. SOME 30KT WIND GUSTS MAY ALSO OCCUR EARLY THIS MORNING
THROUGH NW NC AS SHRTWV CROSSES...BUT UNDER ADV LEVEL CRITERIA
WINDS. STILL THOUGH...WET GROUND AND WINDS BLO ADV CRITERIA COULD
STILL TOPPLE TREES...SO WILL ONLY HIT IN THE HWO FOR NOW AND
MONITOR CLOSELY. WEAK HIGH PRESSURE BUILDS ACROSS CWA
TONIGHT...AND DO NOT THINK IT WILL BE STRONG ENOUGH FOR BLO
GUIDANCE MINS TONIGHT.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
ONLY CHG TO GOING FORECAST WAS TO REDUCE MAX TEMP A FEW DEGREES ON
TUESDAY...AS CURRENT FORECAST WAS EVEN ABV WARMEST MET NUMBERS.

STRONG UPPER LOW LIFTS NEWD ACROSS NEW ENGLAND SUNDAY NIGHT...AND
SFC HIGH PRESSURE BUILDS RAPIDLY INTO THE AREA ON A FAST ZONAL
FLOW ALOFT. WITH THE SUBSIDENCE AND DRYING BEHIND THE UPPER
LOW...THE SFC DEWPOINTS SHOULD CRASH SUNDAY AFTERNOON AND SET THE
STAGE FOR WHAT MAY BE A CHILLY NIGHT IN THE MTN VALLEYS. THINK THE
MTNS WILL DECOUPLE...AND EVEN THE PIEDMONT MAY DECOUPLE LATE. I
HAVE LOWERED MIN TEMPS ACROSS THE BOARD...WITH SOME UPPER 40S IN
THE COLDER MTN VALLEYS. MONDAY WILL BE A MILD DAY WITH LOW
HUMIDITY. RETURN FLOW WEST OF THE APPLNS WILL LIKELY BRING WARMER
TEMPS TO SE WV AND THE SW MTNS OF VA THAN MUCH OF THE
PIEDMONT...WHICH WILL BE IN THE SUBSIDENCE UNDER THE SFC HIGH
PRESSURE.

ZONAL FLOW CONTINUES MONDAY NIGHT/TUESDAY...THOUGH A SERIES OF NRN
STREAM SHORT WAVES BEGINS PUSHING A SFC FRONT TOWARD THE AREA FROM
THE NW. THE SFC HIGH PRESSURE SHIFTS TO THE SOUTH AND MODELS STILL
SHOW VERY WARM AIR MOVG IN TUESDAY ON A WESTERLY FLOW. WITH A FAIRLY
DRY AIRMASS IN PLACE...HAVE KEPT HIGHS IN THE MID 80S TO AROUND 90.
MODELS ARE ALSO SHOWING SOME INSTABILITY BY LATE IN THE AFTERNOON IN
THE MTNS...BUT I THINK THE AIRMASS WILL BE TOO DRY FOR MUCH
CONVECTION. LOOKS LIKE BEST CHC WILL BE IN THE NC MTNS WHERE THERE
WILL BE SOME LOW LEVEL UPSLOPE FLOW AND MOISTURE CONVERGENCE TO HELP
WITH THE DIFFERENTIAL HTG.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
THE LONGER TERM PERIOD FEATURES A SLOWLY DEEPENING EAST COAST
TROUGH BEGINNING ABOUT WEDNESDAY...WHICH WILL PUSH A COLD FRONT
THROUGH THE AREA TOWARD THE END OF THE WEEK. WITH THE TROUGH
SLOWLY DEEPENING...AND SEVERAL SHORT WAVES GENERATING WAVES ALONG
THE FRONT WITH A POTENTIAL FOR SHOWERS/TSTMS...LOOKS LIKE A WET
FEW DAYS BEGINNING WED- THOUGH NOT PARTICULARLY HEAVY RAINS
BECAUSE THERE WILL NOT BE ANY GULF OF MEXICO MOISTURE. EVEN AFTER
THE FRONT PASSES...THERE WILL LIKELY BE A PERIOD OF CLOUDS/PRECIP
ON THE BACK SIDE OF THE FRONT BEFORE I GETS FAR ENOUGH SOUTH FOR
THE AREA TO DRY OUT. THAT MAY TAKE UNTIL SATURDAY. AT THIS
TIME...LOOKS LIKE THE BEST CHANCE FOR PRECIPITATION WITH THE
FRONTAL PASSAGE WILL BE IN THE WED NIGHT THRU THU NIGHT TIME
FRAME. I HAVE THE HIGHEST POPS THEN...BUT STILL JUST CHC. AS FOR
TEMPS THRU THE PERIOD...THEY WILL BE NEAR SEASONAL WED/WED NIGHT
AHEAD OF THE FRONT...THEN COOLER THAN NORMAL WITH THE FRONTAL
PASSAGE THURSDAY AND BEHIND THE FRONT FRIDAY. WITH MORE SUN
EXPECTED SATURDAY...AND NOT A LOT OF COLD AIR BEHIND THE
FRONT...TEMPS SHOULD REBOUND BACK CLOSER TO NORMAL FOR SATURDAY.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
LINE OF CONVECTION ATTM BEARING DOWN ON LWB. AT LEAST TEMPO IFR
VIS/CIG POSSIBLE WITH THESE STORMS WHICH HAVE PRODUCED HVY RAIN
AND DMGG WINDS FARTHER WEST...ALTHOUGH THEY HAVE WEAKENED
SOMEWHAT. DID INSERT PREDOMINATE TSRA WITH IFR CONDS IN TEMPO
GROUP IN THE NEAR TERM. STRONG CELL ALSO NOW TAKING A BIT OF
SOUTHWARD JOG TOWARDS BLF IN THE NEXT FEW HRS WITH MORE
DEVELOPMENT POSSIBLE THERE LATER. LOCAL WRF AND NAM ALLOWING
SHWS/STORMS TO PENETRATE INTO THE ROA/LYH TERMINALS LATE
TONIGHT...FOR NOW DID PLACE SOME TEMPO SHRAS...WHICH COULD BE
UPGRADED BASED UPON TRENDS TONIGHT. ALSO...BREAKS IN THE CLDS NEAR
DAWN MAY PRODUCE SOME MVFR/IFR VIS AT LWB WITH WET GROUND. NW
WINDS WILL GUST TO 25KTS LWB/BLF IN THE PM SUNDAY AS SKIES CLR.

FOLLOWING PASSAGE OF SHORT WAVES...EXPECT TO SEE WIDESPREAD VFR
WEATHER WITH NO RESTRICTIONS RETURN TO ALL BLACKSBURG TERMINAL
FORECAST POINTS (KROA...KLYH... KDAN...KBLF...KLWB) FROM MID
MORNING SUNDAY THROUGH AT LEAST TUESDAY...AND PERHAPS INTO THE
MIDDLE OF NEXT WEEK...UNTIL THE ARRIVAL OF THE NEXT WEAK COOL
FRONT.

&&

.CLIMATE...
WFO BLACKSBURG MAY RAINFALL IS AT 9.31 INCHES THROUGH 500 PM 5/30
WHICH MAKES THIS ALREADY THE 2ND WETTEST MAY SINCE 1952 (WETTEST
IS 9.75 INCHES IN 1971).

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM
NEAR TERM...KM
SHORT TERM...JJKM
LONG TERM...JJ
AVIATION...KM/WP
CLIMATE...
Hazardous weather outlook, May 31, 3:43 AM EST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
443 AM EDT SUN MAY 31 2009

VAZ007-009>012-WVZ042>045-010845-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-MERCER-SUMMERS-MONROE-GREENBRIER-
443 AM EDT SUN MAY 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAINFALL FROM THUNDERSTORMS THIS EARLY MORNING MAY PRODUCE
LOCALIZED FLOODING...OR OTHER WATER PROBLEMS. SOME THUNDERSTORM
COULD PRODUCE DAMAGING WINDS AND SMALL HAIL EARLY THIS MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-004-019-020-VAZ013-014-016>020-022>024-032>035-043-046-047-
010845-
SURRY-STOKES-WILKES-YADKIN-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-APPOMATTOX-BUCKINGHAM-
443 AM EDT SUN MAY 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAINFALL FROM THUNDERSTORMS THIS MORNING COULD CAUSE
LOCALIZED FLOODING...OR OTHER WATER PROBLEMS. SOME THUNDERSTORMS
EARLY THIS MORNING COULD PRODUCE DAMAGING WIND GUSTS ALONG WITH
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ015-010845-
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-
443 AM EDT SUN MAY 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAINFALL FROM THUNDERSTORMS THIS MORNING COULD CAUSE
LOCALIZED FLOODING...OR OTHER WATER PROBLEMS. WINDS GUSTING TO 30
MPH AROUND SUNRISE...MAY TOPPLE TREES DUE TO A SATURATED GROUND.

SOME THUNDERSTORMS EARLY THIS MORNING COULD PRODUCE DAMAGING WIND
GUSTS ALONG WITH SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ044-045-058-059-010845-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-HALIFAX-CHARLOTTE-
443 AM EDT SUN MAY 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS THIS EARLY MORNING AND AFTERNOON COULD PRODUCE GUSTY
WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 31, 3:16 AM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 AM EDT SUN MAY 31 2009

VAZ012-013-016-017-310900-
CARROLL VA-FLOYD VA-PULASKI VA-WYTHE VA-
416 AM EDT SUN MAY 31 2009

...A STRONG THUNDERSTORM WILL AFFECT CARROLL...FLOYD...PULASKI AND
WYTHE COUNTIES...

AT 414 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WYTHEVILLE...
MOVING EAST AT 45 MPH.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL ALSO FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR MAX MEADOWS AROUND 425 AM...GRAHAMS FORGE
AROUND 430 AM...PATTERSON AROUND 435 AM...HILLSVILLE AROUND 440 AM...
DUGSPUR AROUND 445 AM AND INDIAN VALLEY AROUND 450 AM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3706 8100 3707 8094 3690 8043 3669 8074
      3690 8121

EXPERIMENTAL

SK
Special weather statement, May 31, 3:46 AM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 AM EDT SUN MAY 31 2009

VAZ016-017-032-043-310945-
CARROLL VA-FLOYD VA-HENRY VA-PATRICK VA-
446 AM EDT SUN MAY 31 2009

...A STRONG THUNDERSTORM WILL AFFECT CARROLL...CITY OF
MARTINSVILLE...FLOYD...HENRY AND PATRICK COUNTIES...

AT 445 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
WILLIS...MOVING EAST AT 50 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR MEADOWS OF DAN AROUND 445 AM...BUFFALO RIDGE
AROUND 500 AM...SPENCER AROUND 515 AM AND HORSE PASTURE AROUND 530
AM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3655 8015 3670 8070 3691 8037 3688 8024
      3686 8019 3684 8006 3682 8007 3679 8003
      3683 7999 3678 7975 3654 8000

EXPERIMENTAL

SK
Local storm report, May 31, 4:03 AM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
503 AM EDT SUN MAY 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 AM     TSTM WND DMG     PRINCETON               37.37N 81.10W
05/31/2009                   MERCER             WV   LAW ENFORCEMENT

            POWER LINES DOWN IN PRINCETON. TIME IS ESTIMATED FROM
            RADAR.

0257 AM     TSTM WND DMG     5 ESE PRINCETON         37.34N 81.01W
05/31/2009                   MERCER             WV   LAW ENFORCEMENT

            TREE DOWN ON 460 NEAR MILE MARKER 22 BETWEEN PRINCETON
            AND OAKVALE. TIME ESTIMATED FROM RADAR.

&&

SK
Special weather statement, May 31, 4:31 AM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
531 AM EDT SUN MAY 31 2009

VAZ007-009-311030-
SMYTH VA-TAZEWELL VA-
531 AM EDT SUN MAY 31 2009

...A STRONG THUNDERSTORM WITH HEAVY RAINFALL WILL AFFECT SMYTH AND
TAZEWELL COUNTIES...

AT 527 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
RICHLANDS...MOVING EAST AT 45 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL ALSO FALL FROM THIS STORM...INCLUDING SOME LOCATIONS THAT EARLY
THIS MORNING RECEIVED OVER A HALF AN INCH OF RAIN.  THIS WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM
AS WELL. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR NEBO AROUND 545 AM AND ATKINS AROUND 600 AM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3724 8170 3708 8148 3677 8129 3671 8146
      3671 8154 3668 8153 3665 8163 3679 8170
      3691 8182 3695 8182 3696 8178 3698 8178
      3706 8184 3716 8186

EXPERIMENTAL

SK
Special weather statement, May 31, 4:34 AM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
534 AM EDT SUN MAY 31 2009

NCZ005-006-VAZ043-044-311030-
CASWELL NC-HENRY VA-PITTSYLVANIA VA-ROCKINGHAM NC-
534 AM EDT SUN MAY 31 2009

...A STRONG THUNDERSTORM WILL AFFECT CASWELL...CITY OF DANVILLE...
CITY OF MARTINSVILLE...HENRY...PITTSYLVANIA AND ROCKINGHAM
COUNTIES...

AT 532 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
RIDGEWAY...MOVING EAST AT 45 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL ALSO FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT
FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM AS WELL. DO NOT STAY
IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR CASCADE AROUND 545 AM...PELHAM AROUND 600 AM
AND HAMER AROUND 615 AM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3644 8003 3653 8003 3679 7975 3685 7963
      3659 7921 3655 7922 3654 7920 3626 7920
      3625 7966

EXPERIMENTAL

SK
Special weather statement, May 31, 4:57 AM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 AM EDT SUN MAY 31 2009

NCZ001-002-VAZ015-311100-
ALLEGHANY NC-ASHE NC-GRAYSON VA-
557 AM EDT SUN MAY 31 2009

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...ASHE AND GRAYSON
COUNTIES...

AT 556 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF
TROUTDALE...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR INDEPENDENCE AROUND 615 AM AND ENNICE AROUND
630 AM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3675 8133 3676 8127 3676 8124 3659 8086
      3636 8131 3636 8135 3633 8137 3656 8168

EXPERIMENTAL

SK

The radar

The Roanoke radar (KFCX), 99 km away, was scanning. The volume nearest the first event began at 10:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilkes

When
May 31, 6:00 AM EST
Where
Wilkes County, 1.72 mi ENE of Traphill
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.355, -81.000

A tree was blown down along Swaringen Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174441.